50yr old female. 5'8 138 lbs but weight gain over last 18 months to 160. 20 yr history SLE. Years 1-6 daily steroids. Some years 30-50mg for months few months then off. Years 7-15 low dose 10-15 mg a month then several months no steroids. Used dose pak to treat flares unless serious. 2007-2008 45-60mg day. Ceribritis. 2009- current just 20-25 day 1 then taper fast to none when flare. Imuran main defense now and soon to add another major drug. Developed hi BP last two years. dx diabetes last month. All due to steroids
Hypothyroid under control with .150 daily. Question: hair under arms has disappeared. Was gradual over six months 2009 . All limb hair next to disappear. Now pubic hair almost gone. Head MRI normal now. Head hair no worse/ has always been big clump in shower since dx sle. Been off daily steroids for Long time to minimize side effects as part jaw bone died. What could cause this besides steroids since not on daily for years? If is steroid effect then explain what mechanism is using to cease hair/pubic hair? Ex scientist so would appreciate knowing. Worried this a new problem that is being overlooked as steroids in past too easy to blame. I will respect your ideas. Just dont want another repeat of missing a problem because had bigger fires to put out. Has happened becore to me.
I understand that you are suffering from Systemic lupus erythematosus, Hypothyroidism, Hypertension and Diabetes. You have been on steroids for a long period in the past and also on thyroid and other supportive drugs. Your concern now is related to hair loss.
There are several possible causes for the hair loss that you are experiencing. Hair loss in arms, head and pubic area can be a part of the disease process of SLE per se. It can happen any time during the course of the disease.
Exogenous steroids can suppress your Pituitary ACTH (adrenocorticotropic hormone ) causing reduced stimulation of your adrenal gland. Though ACTH is required mainly for the synthesis of Cortisol, it also has some influence on the synthesis of adrenal androgens that are responsible for hair growth in arms and pubic area.
Another rare possibility could be Adrenopause , a phenomenon similar to menopause where your adrenal hormone secretion is reduced as you age. However, I would say that adrenopause is more of a theoretical possibility as this phenomenon has not really been proved.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.